Alert archive / Florida / High Surf Advisories in 2024

High Surf Advisory 2, NWS Mobile, AL

January 9, 2024Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this high surf advisory at Jan 9, 2024, 2:04 PM CST for Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It took effect at Jan 10, 2024, 12:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2024, 2:04 PM CST (20:04 UTC)
In effect from
Jan 10, 2024, 12:00 AM CST
Expired
Jan 10, 2024, 7:00 AM CST
In force
7 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -609 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
-609 m²/s²
0-3 km storm-relative helicity
-462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WHUS44 KMOB 092004
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
204 PM CST Tue Jan 9 2024

ALZ265-266-FLZ202-204-206-100500-
/O.NEW.KMOB.SU.Y.0002.240110T0600Z-240110T1300Z/
/O.EXT.KMOB.SU.W.0001.000000T0000Z-240110T0600Z/
/O.CON.KMOB.RP.S.0003.000000T0000Z-240114T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
204 PM CST Tue Jan 9 2024

...HIGH SURF WARNING NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST
WEDNESDAY...

* WHAT...For the High Surf Warning, dangerously large breaking
  waves of 8 to 10 feet in the surf zone. For the High Rip Current
  Risk, dangerous rip currents. For the High Surf Advisory, large
  breaking waves of 5 to 7 feet expected in the surf zone.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...For the High Surf Warning, until midnight CST tonight. 
  For the High Rip Current Risk, through Saturday afternoon. For 
  the High Surf Advisory, from midnight tonight to 7 AM CST 
  Wednesday.

* IMPACTS...Breaking waves can sweep people off jetties and 
  docks, and into dangerous seas. Life-threatening swimming 
  conditions and significant beach erosion can be expected. Rip 
  currents can sweep even the best swimmers away from shore into 
  deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
3 follow-up statements
428 
WHUS44 KMOB 100525
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
1125 PM CST Tue Jan 9 2024

ALZ265-266-FLZ202-204-206-101330-
/O.CON.KMOB.SU.W.0001.000000T0000Z-240110T0600Z/
/O.CON.KMOB.SU.Y.0002.240110T0600Z-240110T1300Z/
/O.CON.KMOB.RP.S.0003.000000T0000Z-240114T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
1125 PM CST Tue Jan 9 2024

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
AFTERNOON...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST
WEDNESDAY...

* WHAT...For the High Surf Warning, dangerously large breaking 
  waves of 5 to 7 feet in the surf zone. For the High Rip 
  Current Risk, dangerous rip currents. For the High Surf 
  Advisory, large breaking waves of 4 to 7 feet expected in the 
  surf zone.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...For the High Surf Warning, until midnight CST tonight. 
  For the High Rip Current Risk, through Saturday afternoon. For 
  the High Surf Advisory, until 7 AM CST Wednesday.

* IMPACTS...Breaking waves can sweep people off jetties and 
  docks, and into dangerous seas. Life-threatening swimming 
  conditions and significant beach erosion can be expected. Rip 
  currents can sweep even the best swimmers away from shore into 
  deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
331 
WHUS44 KMOB 100609
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
1209 AM CST Wed Jan 10 2024

ALZ265-266-FLZ202-204-206-101415-
/O.EXP.KMOB.SU.W.0001.000000T0000Z-240110T0600Z/
/O.CON.KMOB.SU.Y.0002.000000T0000Z-240110T1300Z/
/O.CON.KMOB.RP.S.0003.000000T0000Z-240114T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
1209 AM CST Wed Jan 10 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST THIS
MORNING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
AFTERNOON...
...HIGH SURF WARNING HAS EXPIRED...

* WHAT...For the High Surf Advisory, large breaking waves of 4 
  to 7 feet in the surf zone. For the High Rip Current Risk, 
  dangerous rip currents.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...For the High Surf Advisory, until 7 AM CST this 
  morning. For the High Rip Current Risk, through Saturday 
  afternoon.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
517 
WHUS44 KMOB 101303
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
703 AM CST Wed Jan 10 2024

ALZ265-266-FLZ202-204-206-102100-
/O.EXP.KMOB.SU.Y.0002.000000T0000Z-240110T1300Z/
/O.CON.KMOB.RP.S.0003.000000T0000Z-240114T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
703 AM CST Wed Jan 10 2024

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
AFTERNOON...
...HIGH SURF ADVISORY HAS EXPIRED...

* WHAT...Dangerous rip currents.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...Through Saturday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this high surf advisory went out at Jan 9, 11:49 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 9, 11:49 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1149 AM CST Tue Jan 9 2024

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1149 AM CST Tue Jan 9 2024

A MVFR/VFR ceiling will affect much of the interior area before
clearing this evening. VFR conditions are otherwise expected to
prevail through Wednesday morning. Breezy southwest to west winds
near 15 knots inland and around 20 knots near the coast diminish
to 5 to 10 knots tonight, with a westerly flow of 5 to 10 knots
following for Wednesday morning. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      33  54  39  66  55  71  32  52 /   0   0   0   0  60  80   0   0
Pensacola   37  54  44  63  57  72  36  51 /   0   0   0   0  50  90   0   0
Destin      42  58  48  65  58  73  39  54 /   0   0   0   0  50  90   0   0
Evergreen   31  55  34  66  48  71  31  51 /   0   0   0   0  50 100   0   0
Waynesboro  29  54  34  66  49  69  29  51 /   0   0   0   0  70  90   0   0
Camden      30  52  34  63  47  69  28  48 /   0   0   0   0  50 100   0   0
Crestview   32  55  36  65  50  72  33  53 /   0   0   0   0  50 100   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 6 PM CST this evening for ALZ263>266.

     High Rip Current Risk through Saturday afternoon for ALZ265-266.

     High Surf Warning until 7 AM CST Wednesday for ALZ265-266.

FL...Wind Advisory until 6 PM CST this evening for FLZ201>206.

     High Rip Current Risk through Saturday afternoon for FLZ202-204-
     206.

     High Surf Warning until 7 AM CST Wednesday for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until midnight CST tonight for GMZ630.

     Gale Warning until 6 PM CST this evening for GMZ631>636.

     Small Craft Advisory from 6 PM this evening to midnight CST
     tonight for GMZ631>636.

     Gale Warning until 9 PM CST this evening for GMZ650-655-670-675.

     Small Craft Advisory from 9 PM this evening to 9 AM CST
     Wednesday for GMZ650-655.

     Small Craft Advisory from 9 PM this evening to noon CST
     Wednesday for GMZ670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Jan 9, 11:05 AM CST, 2 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1105 AM CST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     Tstm Wnd Dmg     Navarre Beach           30.38N 86.88W
01/09/2024                   Santa Rosa         FL   Lifeguard

            Thunderstorm wind damage to the Navarre
            Beach Lifeguard Headquarters. Pictures and
            videos via social media.

&&

mb
Local storm report, Jan 9, 11:10 AM CST, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1110 AM CST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     Tstm Wnd Dmg     3 E Navarre             30.42N 86.82W
01/09/2024                   Santa Rosa         FL   Public

            Several trees down in the Whispering Pines
            Neighborhood in the Navarre area along with
            fences pushed down. Pictures and reports via
            social media.

&&

mb
Local storm report, Jan 9, 11:45 AM CST, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1145 AM CST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 AM     Tstm Wnd Dmg     2 NNE Dawes             30.64N 88.24W
01/09/2024                   Mobile             AL   Public

            Damage to several wooden and brick fences in
            the subdivisions lining Cottage Hill Rd.

&&

mb
Local storm report, Jan 9, 12:02 PM CST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1202 PM CST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     Tstm Wnd Dmg     3 WSW Berrydale         30.88N 87.05W
01/09/2024                   Santa Rosa         FL   Utility Company

            Multiple power poles down along Highway 87.

&&

mb
Local storm report, Jan 9, 1:18 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
118 PM CST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 AM     Tstm Wnd Dmg     2 NNW Robertsdale       30.58N 87.73W
01/09/2024                   Baldwin            AL   Emergency Mngr

            Several power poles and lines down in the
            road on US Highway 90.

&&

mb
Local storm report, Jan 9, 1:21 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
121 PM CST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     Tstm Wnd Dmg     1 NW Summerdale         30.50N 87.71W
01/09/2024                   Baldwin            AL   Emergency Mngr

            Power poles snapped at the base and lines
            down on AL-59.

&&

mb

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 6:33 PM CSTSpecial Weather StatementMOBMobile27 min
Jan 8, 7:00 PM CSTSpecial Weather StatementMOBBaldwin30 min
Jan 8, 11:26 PM CSTSevere Thunderstorm Warning Considerable damage threatMOBChoctaw, Clarke, Monroe, Washington34 min
Jan 8, 11:50 PM CSTSevere Thunderstorm Warning Considerable damage threatMOBClarke, Monroe, Wilcox40 min
Jan 9, 12:09 AM CSTAreal Flood AdvisoryMOBMobile, Washington3 hr
Jan 9, 12:22 AM CSTSevere Thunderstorm Warning Considerable damage threatMOBClarke, Mobile, Washington38 min
Jan 9, 12:31 AM CSTSevere Thunderstorm Warning Considerable damage threatMOBClarke, Monroe44 min
Jan 9, 12:53 AM CSTSevere Thunderstorm Warning Considerable damage threatMOBButler, Monroe, Wilcox37 min
Jan 9, 12:55 AM CSTSevere Thunderstorm Warning Considerable damage threatMOBClarke, Monroe, Washington, Wilcox50 min
Jan 9, 1:00 AM CSTAreal Flood AdvisoryMOBClarke, Washington3 hr
Jan 9, 1:18 AM CSTSpecial Marine WarningMOB42 min
Jan 9, 1:28 AM CSTSevere Thunderstorm Warning Considerable damage threatMOBButler, Clarke, Monroe, Wilcox28 min
Jan 9, 1:54 AM CSTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin, Mobile36 min
Jan 9, 1:58 AM CSTSpecial Marine WarningMOB47 min
Jan 9, 2:19 AM CSTSpecial Marine WarningMOB64 min
Jan 9, 2:28 AM CSTSevere Thunderstorm Warning Considerable damage threatMOBClarke, Monroe, Wilcox47 min
Jan 9, 3:28 AM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile, Washington47 min
Jan 9, 3:33 AM CSTSpecial Marine WarningMOB42 min
Jan 9, 3:47 AM CSTTornado WarningMOBBaldwin, Mobile28 min
Jan 9, 3:59 AM CSTTornado WarningMOBBaldwin, Mobile20 min
Jan 9, 4:00 AM CSTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin, Clarke, Escambia, Mobile, Washington60 min
Jan 9, 4:04 AM CSTSpecial Marine WarningMOB63 min
Jan 9, 4:08 AM CSTTornado WarningMOBMobile16 min
Jan 9, 4:14 AM CSTSpecial Marine WarningMOB65 min
Jan 9, 4:17 AM CSTSpecial Marine WarningMOB59 min
Jan 9, 4:20 AM CSTSpecial Marine WarningMOB41 min
Jan 9, 4:25 AM CSTTornado WarningMOBBaldwin19 min
Jan 9, 4:32 AM CSTSevere Thunderstorm WarningMOBBaldwin, Butler, Clarke, Conecuh, Crenshaw, Escambia and 2 more58 min
Jan 9, 4:37 AM CSTTornado WarningMOBBaldwin24 min
Jan 9, 4:43 AM CSTTornado WarningMOBBaldwin, Escambia10 min
Jan 9, 4:48 AM CSTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin, Conecuh, Escambia57 min
Jan 9, 4:58 AM CSTSpecial Marine WarningMOB81 min
Jan 9, 5:26 AM CSTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia64 min
Jan 9, 6:01 AM CSTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia49 min
Jan 9, 6:05 AM CSTSevere Thunderstorm WarningMOBCovington, Crenshaw25 min
Jan 9, 6:33 AM CSTSpecial Marine WarningMOB40 min
Jan 9, 6:57 AM CSTSpecial Marine WarningMOB29 min
Jan 9, 1:23 PM CSTRiver Flood WarningMOBClarke, Monroe, Wilcox5 days
Jan 9, 1:24 PM CSTRiver Flood WarningMOBDallas, Monroe, Wilcox69 hr
Jan 9, 2:22 AM CSTSevere Thunderstorm WarningMOBEscambia, Okaloosa, Santa Rosa38 min
Jan 9, 2:33 AM CSTTornado WarningMOBOkaloosa, Santa Rosa27 min
Jan 9, 6:29 AM CSTTornado WarningMOBOkaloosa16 min
Jan 9, 1:26 PM CSTRiver Flood WarningMOBOkaloosa45 hr

Nearby

High Surf Advisories in Florida, 2024High Surf Advisories in Alabama, 2024Every high surf advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.